Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 251, NWS Tallahassee, FL

August 20, 20174 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 20, 2017, 10:37 PM EDT for 4 counties in Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 10:37 PM EDT (02:37 UTC)
Expired
Aug 20, 2017, 11:00 PM EDT
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gadsden County, FL, Leon County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 17 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1874 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WUUS52 KTAE 210237
SVRTAE
FLC039-073-077-129-210300-
/O.NEW.KTAE.SV.W.0251.170821T0237Z-170821T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1037 PM EDT SUN AUG 20 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wakulla County in Big Bend of Florida...
  Southeastern Gadsden County in Big Bend of Florida...
  East central Liberty County in Big Bend of Florida...
  Southwestern Leon County in Big Bend of Florida...

* Until 1100 PM EDT

* At 1037 PM EDT, a severe thunderstorm was located near Midway,
  moving southwest at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Midway, Tallahassee, Lake Bradford, Lake Talquin, Brown House,
  Andrew, Bloxham, Tallahassee Regional A/P and Fort Braden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3053 8438 3037 8431 3023 8468 3043 8475
TIME...MOT...LOC 0237Z 065DEG 18KT 3043 8444 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 8:28 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 20, 8:28 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
828 PM EDT Sun Aug 20 2017

.NEAR TERM [Through Tonight]...

The east coast seabreeze is a little more potent than initially
expected, so have increased PoPs in the FL Big Bend this evening.
After these storms move offshore into Apalachee Bay, however, we
expect dry and warm conditions.

&&

.PREV DISCUSSION [736 PM EDT]...

.SHORT TERM [Monday Through Tuesday Night]...
An upper low over the Gulf of Mexico will continue tracking west
away from the region through the short term period. Another weak
trough off the Florida East Coast will also track west beneath a
ridge of high pressure over the Carolinas. This approaching trough
will increase cloud cover on Monday along with the chance for
afternoon showers and thunderstorms. With this disturbance nearby
on Tuesday, expect a similar distribution of rain chances in the
afternoon with PoPs around 40 percent. High temperatures both days
will generally be in the lower 90s.

.LONG TERM [Wednesday Through Sunday]...
The long term period will start with the region between an
approaching tropical wave off the Florida East Coast and a
steadily steepening Eastern CONUS trough extending down into the
Mid South. Initially, rain chances on Wednesday and Thursday will
be near normal for late August, but as the trough amplifies and
drops further south, rain chances will increase by Friday as a
weak frontal boundary drops into the region from the north. There
are some models that support bringing this frontal boundary down
to the Florida border, allowing some drier air to enter South
Georgia. Whether the front makes it that far south or not, no
model has the boundary clearing the forecast area, which suggests
at minimum a potentially wet pattern. Thus, rain chances from
Friday through the end of the period are above climatology.

High temperatures early in the period will be in the lower 90s,
and then drop into the upper 80s to near 90 with all the
anticipated storms and cloud cover.

.AVIATION [Through 00Z Tuesday]...

Scattered storms along the north FL and east coast seabreeze
currently near ECP, TLH, and VLD are expected to dissipate over
the next two hours. VFR conditions are expected overnight at most
TAF sites, with the exception of VLD where a few hours of MVFR-IFR
vsbys will be possible around sunrise once again. Then in the
afternoon, scattered thunderstorms will develop across north FL
and spread inland.

.MARINE...
Generally light winds and low seas are expected through the next
several days.

.FIRE WEATHER...
Outside of marginally low dispersions across the Big Bend of Florida
this afternoon, hazardous fire weather conditions are not expected
through the next week.

.HYDROLOGY...
Rain chances will return to normal this week, suggesting that at
least some localized heavy rainfall will be possible with the
strongest storms. However, there are no widespread flood concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  91  75  93  75 /  40  40  10  40  10
Panama City   79  89  77  90  78 /  10  40  10  40  10
Dothan        75  92  74  93  74 /   0  50  10  40  10
Albany        75  92  74  93  75 /  10  30  10  40  10
Valdosta      74  90  73  94  73 /  30  30  10  40  10
Cross City    74  91  74  94  74 /  40  30  10  20  10
Apalachicola  78  89  77  90  76 /  20  30  20  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Moore
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Moore
MARINE...Godsey
FIRE WEATHER...Moore
HYDROLOGY...Godsey

In the hours before

Local storm report, Aug 20, 7:19 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
719 PM EDT SUN AUG 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     NAYLOR                  30.91N 83.08W
08/20/2017                   LOWNDES            GA   PUBLIC

            TREES DOWN NEAR NAYLOR

&&

EWESTON
Special weather statement, Aug 20, 7:28 PM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
728 PM EDT SUN AUG 20 2017

FLZ034-210000-
Inland Dixie FL-
728 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DIXIE COUNTY UNTIL 800
PM EDT...

At 728 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bell, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fletcher, Hines, Guaranto Springs and Clara.

LAT...LON 2981 8293 2980 8292 2977 8295 2976 8295
      2974 8294 2973 8295 2972 8294 2972 8296
      2970 8294 2970 8296 2969 8296 2972 8335
      2976 8334 2978 8332 2982 8332 2982 8291
TIME...MOT...LOC 2328Z 104DEG 17KT 2981 8295

42-DVD
Special weather statement, Aug 20, 7:45 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
745 PM EDT SUN AUG 20 2017

FLZ019-210015-
Madison FL-
745 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 815 PM
EDT...

At 745 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Blue Springs, or 9 miles west of Jennings,
moving southwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Madison, Lee, Hopewell, Cherry Lake, Hamburg, Hanson and Pinetta.

LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
      3029 8323 3026 8324 3026 8347 3030 8347
      3031 8353 3057 8361 3064 8336 3063 8328
      3060 8326 3055 8326 3052 8324 3047 8324
      3046 8322 3042 8322 3039 8317
TIME...MOT...LOC 2345Z 065DEG 22KT 3056 8325

42-DVD
Special weather statement, Aug 20, 7:58 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
758 PM EDT SUN AUG 20 2017

FLZ019-028-029-034-128-134-210045-
Coastal Dixie FL-Inland Taylor FL-Madison FL-Inland Dixie FL-
Coastal Taylor FL-Lafayette FL-
758 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...DIXIE...EASTERN
TAYLOR AND MADISON COUNTIES UNTIL 845 PM EDT...

At 758 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 7 miles northwest of
Blue Springs to near Cross City. Movement was west at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mayo, Madison, Cross City, Steinhatchee, Perry, Greenville, Branford,
Lee, Tennille, Shamrock, Clara, Cross City Airport, Old Town,
Hamburg, Buckville, Pinetta, Lovett, Jonesboro, Grady and Hatch Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2982 8293 2976 8295 2961 8297 2959 8294
      2956 8295 2957 8334 2965 8344 3055 8365
      3058 8360 3065 8361 3062 8327 3047 8324
      3041 8319 3025 8325 3011 8323 3008 8307
      2996 8293 2989 8292 2990 8290 2986 8288
TIME...MOT...LOC 2358Z 095DEG 25KT 3056 8331 2968 8306

42-DVD
Special weather statement, Aug 20, 8:21 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
821 PM EDT SUN AUG 20 2017

FLZ018-019-028-118-128-210115-
Inland Taylor FL-Coastal Jefferson FL-Inland Jefferson FL-Madison FL-
Coastal Taylor FL-
821 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...TAYLOR AND WESTERN
MADISON COUNTIES UNTIL 915 PM EDT...

At 821 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 8 miles northwest of
Madison to near Dowling Park. Movement was southwest at 20 mph.

Winds in excess of 40 mph will be possible with these storms and
gusty winds are also likely ahead of any rainfall.

Locations impacted include...
Monticello, Perry, Greenville, Pinland, Cody, Hells Half Acre, Jug
Island, Ebb, Lamont, Eridu, Nash, Cabbage Grove, Thomas City,
Drifton, Scanlon, Casa Blanco, Dekle Beach, Jack Lee Island,
Waukeenah and Foley.

LAT...LON 2974 8360 2990 8371 3007 8403 3007 8407
      3044 8407 3046 8404 3052 8404 3052 8398
      3055 8399 3059 8360 2963 8341
TIME...MOT...LOC 0021Z 065DEG 15KT 3053 8354 3032 8325

42-DVD
Special weather statement, Aug 20, 10:07 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1007 PM EDT SUN AUG 20 2017

FLZ017-027-210245-
Inland Wakulla FL-Leon FL-
1007 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WAKULLA AND
SOUTHERN LEON COUNTIES UNTIL 1045 PM EDT...

At 1007 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Florida A And M, or over Tallahassee, moving
southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Woodville, Florida A And M, Tallahassee Comm College,
Florida State University, Doak Campbell Stadium, Lake Bradford,
Ralford Greenway, Macon Community Park, Leon Sinks, Gaither Community
Center, Lake Munson, Tallahassee Memorial Hosp, Eight Mile Pond,
Killearn Estates, Chaires, Lake Ella, Tallahassee Mall, Tallahassee
Regional A/P and State Capital Complex.

LAT...LON 3043 8457 3044 8453 3045 8452 3045 8451
      3046 8449 3046 8445 3047 8442 3049 8440
      3056 8412 3039 8407 3038 8407 3022 8444
TIME...MOT...LOC 0207Z 060DEG 19KT 3044 8425

11-MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:07 PM EDTSpecial Marine WarningTAE83 min
Aug 20, 8:21 PM EDTSpecial Weather StatementTAEJefferson, Taylor54 min
Aug 20, 9:26 PM EDTSpecial Marine WarningTAE64 min
Aug 20, 10:07 PM EDTSpecial Weather StatementTAELeon38 min
Aug 20, 11:15 PM EDTSpecial Weather StatementTAELiberty45 min
Aug 20, 11:26 PM EDTSpecial Marine WarningTAE94 min
Aug 20, 11:49 PM EDTSpecial Weather StatementTAECalhoun41 min
Aug 21, 12:17 AM EDTSpecial Marine WarningTAE58 min
Aug 21, 3:28 PM EDTSpecial Weather StatementTAEWalton17 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.